Persons using assistive technology might not be able to fully access information in this file. For assistance, please send e-mail to: email@example.com. Type 508 Accommodation and the title of the report in the subject line of e-mail.
Epidemiologic Notes and Reports Cyanide Poisonings Associated with Over-the-Counter Medication -- Washington State, 1991
On February 2, 9, and 17, 1991, three persons in western Washington state, who had taken SUDAFED R* 12-Hour capsules** (manufactured by Burroughs Wellcome Company) for nasal congestion, had onset of acute cyanide poisoning; two died. This report updates an ongoing investigation by the Food and Drug Administration (FDA) and other agencies.
Patient 1. On February 2, a previously healthy 28-year-old woman ingested one capsule of SUDAFED R 12-Hour purchased in Olympia. Within 1 minute, she collapsed. Paramedics who were called found her comatose. She was intubated and transported to a local hospital; on admission, she was comatose with a profound metabolic acidosis (pH: 7.0; lactate: 19 mmol/L; anion gap: 27 mmol/L). Following intensive supportive care for metabolic acidosis, hypotensive shock, and bradyarrhythmia, her acidosis resolved, her blood pressure stabilized, and she became conscious.
Based on the patient's elevated lactate level and on exclusion of other causes for her collapse, her physician suspected cyanide poisoning and submitted blood drawn shortly after admission for toxicologic analysis. It was positive for cyanide (6.14 mg/L) and pseudoephedrine. Suspecting poisoning, the physician obtained the patient's medications and observed that the lot number on the SUDAFED R box differed from the lot number on the blister pack.
Patient 2. On February 9, a 40-year-old woman with a past history of hypertension and recent sinus problems was found unconscious on the floor of her bathroom shortly after she had entered the room. Paramedics detected a pulse and transported her to a local hospital; her condition deteriorated, and she died on February 11. An initial drug screen performed on hospital admission was positive for pseudoephedrine. Autopsy findings included cerebral edema with herniation, focal cerebellar hemorrhage, and pulmonary edema. Because no cause of death was determined and the autopsy findings were unexplained, the Tacoma County medical examiner requested additional drug testing on the blood obtained at the time of hospital admission. The analysis detected cyanide (6.49 mg/L) and ephedrine/pseudoephedrine (0.52 mg/L) but was negative for alcohol and other drugs.
Patient 3. On February 17, a 44-year-old man with a 2-week history of sinus problems collapsed in his home within 2 minutes of ingesting one SUDAFED R 12-Hour capsule from a box purchased that day in Lacey, Washington. Paramedics transported him to a local hospital, where he was declared brain dead, and he was maintained on a respirator pending removal of his organs for transplantation. On February 19, his liver, kidneys, heart, and one lung were transplanted into five separate recipients. Although all admission blood samples had been discarded, a sample taken from the patient 28 hours after his collapse was positive for cyanide (0.34 mg/L). A blood sample taken at the time of transplantation on February 19 contained no measurable amount of cyanide ( less than 0.1 mg/L). One of the transplant recipients died 8 days after transplantation from causes unrelated to cyanide poisoning.
On March 4, the Washington State Toxicology Laboratory retested blood samples from approximately 40 medical examiner and coroner (ME/C) cases from Pierce, King, and Snohomish counties for January and February 1991. Cases included those in which the decedent had exhibited any symptoms generally consistent with cyanide poisoning. All these samples were negative for cyanide.
On Saturday, March 2, Burroughs Wellcome Company recalled all boxes of SUDAFED R 12-Hour in the United States and notified the public of the potential cyanide contamination of those capsules. Reported by: J Howard, MD, Pierce County Medical Examiner's Office, Tacoma; TH Pouw, MD, Olympia; J Arnold, Thurston County Coroner's Office, Olympia; B Logan, Washington State Toxicology Laboratory, Seattle; JM Kobayashi, MD, State Epidemiologist, Washington Dept of Health. J Davis, Region X, Food and Drug Administration. Surveillance and Programs Br, Div of Environmental Hazards and Health Effects, Center for Environmental Health and Injury Control, CDC.
Editorial Note: Cyanide is one of the most potent and rapidly acting poisons and can produce death within a few minutes of ingestion (1-4). Cyanide is toxic because it binds to and inactivates a mitochondrial enzyme, cytochrome oxidase, which is important in cellular respiration. The brain is the organ most sensitive to the toxic effects of cyanide, and death usually results from damage to neurons in the brainstem, with consequent respiratory arrest. A blood concentration greater than 0.2 mg/L is toxic (2); fatal levels usually exceed 1 mg/L (2) but have ranged from 1.1 to 53.1 mg/L and from 0.4 to 230 mg/L in different reports (4). The lethal dose in adults is 200- 300 mg of potassium cyanide (4,5).
Specific treatment for cyanide poisoning is directed at reducing the amount of free cyanide that can bind to cytochrome oxidase and at releasing cyanide already bound. This is accomplished by administration of sodium nitrite (300 mg for an adult) to produce methemoglobin, which competes with cytochrome oxidase for free cyanide, and administration of thiosulfate, which enhances the biotransformation of cyanide to thiosulfate, a less toxic compound (1-3). The cyanide concentrations in patients 1 and 2 were within the lethal range.
Before the poisonings in Washington, nine deaths were known to have resulted from deliberate tampering with over-the-counter medications; all involved cyanide. In 1982, seven persons died in metropolitan Chicago after ingesting acetaminophen capsules that contained cyanide (6). In 1986, two persons died in Seattle after ingesting cyanide-containing analgesic capsules (7). As a consequence of these incidents, many over-the-counter medications were repackaged to make them "tamper-resistant."
In the three poisonings reported here, all victims ingested SUDAFED R 12-Hour capsules, which are packaged with four tamper-resistant features: 1) a two-part plastic capsule that is sealed with a band; 2) encasement of the capsules in a blister pack consisting of a clear plastic film with a foil backing, which must be broken to use the capsule; 3) enclosure of the blister pack in a box sealed with a safety tab, which must be broken to open the box; and 4) identification of both the box and blister pack with code numbers, which should be the same. In three of the four packages in which cyanide has been found, the physical tamper-resistant features had been compromised; in all four, the code numbers on the box and blister pack did not match. The numbers on the blister packs, however, were the same, suggesting that someone had obtained a group of boxes from the same lot, removed the blister packs, substituted "look-alike" capsules containing cyanide in some of the compartments, and placed these altered blister packs in different boxes.
These cyanide poisonings suggest the need to reevaluate whether the current safeguards against tampering are adequate. In these and previous cyanide poisoning deaths, capsules have been the target for tampering. Some manufacturers have substituted larger tablets for capsules to make undetectable tampering more difficult. Consumers should carefully examine medication--especially nonprescription medication in capsule form--and its packaging for signs of tampering. Tampered medication should not be used and should be immediately provided to the FDA for investigation.
The rapid collection and dissemination of information on these cyanide poisonings relied on information-sharing among ME/Cs, public health agencies, and other organizations. In most jurisdictions, ME/Cs are not organizationally affiliated with public health departments (8); however, as demonstrated in this report, information from ME/Cs can complement investigations by public health officials.
** A nonprescription medication for nasal decongestion; each capsule contains 120 mg of pseudoephedrine hypochloride.
Disclaimer All MMWR HTML documents published before January 1993 are electronic conversions from ASCII text into HTML. This conversion may have resulted in character translation or format errors in the HTML version. Users should not rely on this HTML document, but are referred to the original MMWR paper copy for the official text, figures, and tables. An original paper copy of this issue can be obtained from the Superintendent of Documents, U.S. Government Printing Office (GPO), Washington, DC 20402-9371; telephone: (202) 512-1800. Contact GPO for current prices.**Questions or messages regarding errors in formatting should be addressed to firstname.lastname@example.org.
Page converted: 08/05/98
This page last reviewed 5/2/01